Dabigatran and warfarin are oral anticoagulant drugs widely used for the prevention of stroke in patients with atrial fibrillation. The objective of this study was to evaluate the interaction between aging and dabigatran- and warfarin-induced gastrointestinal (GI) and nervous system hemorrhage using data available in the FDA Adverse Event Reporting System (FAERS) database. We analyzed reports of hemorrhagic events in the GI and nervous system recorded in the FAERS database between 2004 and 2014 using an adjusted reporting odds ratio (ROR). We demonstrated that dabigatran-associated GI hemorrhage was significantly increased in patients over the age of 80 years. The RORs of dabigatran increased with increasing age, although aging had little effect on warfarin-associated GI hemorrhage. The ROR for anticoagulant-associated nervous system hemorrhage was not significantly affected by aging, as compared to GI hemorrhage. Our results indicate that the excretion of dabigatran may be affected by aging, as compared to warfarin, likely due to renal function decline. Our results emphasize the need for physicians to closely monitor GI bleeding in aging patients, because it is closely related to renal function deterioration.
- Adverse event reporting system
- Hemorrhagic events
ASJC Scopus subject areas